Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 65, NWS Shreveport, LA

September 14, 2009Union County, Arkansas; Union Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 14, 2009, 5:37 PM CDT for Union County, Arkansas; Union Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2009, 5:37 PM CDT (22:37 UTC)
Expired
Sep 14, 2009, 8:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Union County, AR, Union Parish, LA

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 142237
FFWSHV
ARC139-LAC111-150130-
/O.NEW.KSHV.FF.W.0065.090914T2237Z-090915T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...JUNCTION CITY...HUTTIG...

* UNTIL 830 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESSON...
  URBANA...STRONG AND LAPILE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3269 9210 3268 9251 3272 9251 3275 9256
      3276 9271 3301 9272 3302 9279 3317 9280
      3318 9216 3317 9210 3310 9212 3302 9206
      3286 9207 3280 9204 3274 9204

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:04 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 14, 4:04 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON SEP 14 2009

.DISCUSSION...
BIG CHANGE TO FORECAST THIS ROUND. MODELS ALL IN AGREEMENT IN
HOLDING UPPER LOW OVER THE AREA NEXT FEW DAYS. THE ECM ESPECIALLY
SO...AND HOLDS LOW INTO THE WEEKEND. FOR NOW...WILL KEEP HIGHER
POPS GOING THROUGH WEDNESDAY....ESPECIALLY NORTH AND EAST OF LOW
CENTER. THIS REQUIRES EXTENDING THE FLASH FLOOD WATCH INTO TUESDAY
FOR NOW...AND IT MAY HAVE TO GO LONGER. WILL EXPAND THE WATCH AREA
TO INCLUDE PARTS OF NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.

LESS CLOUD COVER THIS AFTERNOON HAS RESULTED IN MORE CONVECTIVE
DEVELOPMENT. WITH VERY HIGH PRECIP WATER...STORMS ARE VERY
EFFICIENT RAIN PRODUCERS...RESULTING IN NUMEROUS FLASH FLOOD
WARNINGS.

WILL BEGIN TO DECREASE POPS BY THURSDAY...BUT THIS SUBJECT TO
CHANGE IF THE TROUGH MOVING ACROSS THE GREAT LAKES DOES NOT PICK
UP THE CUTOFF LOW.

HIGH TEMPS EXPECTED TO RUN BELOW NORMAL UNTIL THE LOW MOVES OUT
OF THE AREA. LOWS AT NORMAL OR SLIGHTLY ABOVE...AGAIN A FACTOR OF
CLOUD COVER.

&&

.AVIATION...
WEAK SFC LOW OVER NE TX NEAR KGGG...GENERALLY 5 TO 10 KTS WITH AN
EAST NE COMPONENT ON THE SFC...EXCEPT EAST TX...SW 5KTS. THE UPPER
LOW OVER KOCH SLOWLY LIFTING NE...LOWER LEVEL REFLECTION APPEARS
FARTHER WEST ON VIS...NEAR KPSN.  COMPLEX TO SAY THE LEAST...AND A
REAL SLOW MOVER. AREAS OF CONVECTION ARE TRAINING N AND E OF THE
LOW. WILL CONTINUE TO AMEND AS NECESSARY FOR IMPENDING WEATHER WITH
TEMPO GROUPS INTO THE EVENING. OVERNIGHT...MORE FOG AND LOW CLOUDS
LIKELY TO SET UP IFR/VIFR BY MIDNIGHT. EXPECT GOOD COVERAGE OF TSTMS
OVER FOUR STATE AREA AGAIN TOMORROW ESP NORTH AND EAST. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  83  70  82  68 /  70  70  70  40  40
MLU  71  84  71  84  68 /  70  70  60  60  60
DEQ  69  81  68  80  67 /  70  70  70  60  60
TXK  70  80  69  81  66 /  70  70  70  60  60
ELD  70  81  71  80  66 /  70  70  70  60  60
TYR  70  82  69  83  66 /  70  70  40  30  30
GGG  71  81  69  83  67 /  70  70  50  40  40
LFK  72  85  71  86  67 /  60  60  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ070>072.

LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>003.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

14/24
Hazardous weather outlook, Sep 14, 1:24 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT MON SEP 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
124 PM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAINFALL WILL BE LOCALLY HEAVY AT TIMES ACROSS NORTHEAST TEXAS
TODAY AND TONIGHT AND AS SHOWERS CONTINUE TO DEVELOP AND TRAIN
OVER THE SAME AREAS. EXPECT ADDITIONAL AMOUNTS OF ONE TO THREE
INCHES OVER SATURATED SOILS...WHICH WILL PRODUCE WATER RUNOFF AND
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Sep 14, 2:09 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      GILMER                  32.73N 94.95W
09/14/2009                   UPSHUR             TX   AMATEUR RADIO

            SEVERAL BUSINESSES ARE FLOODED ON MICHIEL ST BETWEEN
            TITUS AND US 271 IN THE CITY OF GILMER.

&&

18
Local storm report, Sep 14, 3:58 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      10 NE JEFFERSON         32.86N 94.23W
09/14/2009                   MARION             TX   LAW ENFORCEMENT

            MARION SHERIFFS COUNTY REPORTS PART OF HWY 49 CLOSED DUE
            TO HIGH WATER NEAR SMITHLAND.

&&

18
Local storm report, Sep 14, 4:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 E WINNSBORO           32.96N 95.24W
09/14/2009                   WOOD               TX   LAW ENFORCEMENT

            A WATER RESCUE WAS CONDUCTED ALONG CR 4583 DUE TO A CAR
            WASHED OFF THE ROAD.

&&

18
Special weather statement, Sep 14, 5:00 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT MON SEP 14 2009

ARZ072-073-LAZ004>006-142300-
CLAIBORNE-COLUMBIA-LINCOLN-UNION-
500 PM CDT MON SEP 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN SOUTHWEST ARKANSAS...
     EXTREME SOUTHEASTERN COLUMBIA...
IN NORTHWEST LOUISIANA...
     EASTERN CLAIBORNE...
IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     EL DORADO...JUNCTION CITY...LISBON...STRONG...URBANA...WESSON...
     BERNICE AND FARMERVILLE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ATLANTA TO 5 MILES SOUTH OF JUNCTION CITY TO 10 MILES NORTHEAST OF
RUSTON...MOVING NORTHEAST AT 15 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Sep 14, 5:10 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT MON SEP 14 2009

TXZ138-150-151-142315-
HARRISON-PANOLA-RUSK-
510 PM CDT MON SEP 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...EASTERN RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...HALLSVILLE...
     MARSHALL...PINEHILL AND TATUM...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALLSVILLE TO TATUM
TO 5 MILES WEST OF BECKVILLE TO 7 MILES SOUTHEAST OF PINEHILL...
MOVING EAST AT 10 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:09 AM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more47 hr
Sep 14, 4:26 PM CDTAreal Flood AdvisorySHVColumbia2 hr
Sep 14, 5:35 PM CDTSevere Thunderstorm WarningSHVUnion55 min
Sep 14, 6:49 PM CDTFlash Flood WarningSHVLittle River3 hr
Sep 14, 3:37 PM CDTFlash Flood WarningSHVCaddo4 hr
Sep 14, 5:05 PM CDTAreal Flood AdvisorySHVBossier115 min
Sep 14, 6:37 PM CDTAreal Flood AdvisorySHVOuachita, Union53 min

Nearby

Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.